Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 42, NWS Salt Lake City, UT

August 5, 2022Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2022, 1:56 PM MDT for Duchesne County, Utah. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2022, 1:56 PM MDT (19:56 UTC)
Expired
Aug 5, 2022, 2:28 PM MDT
In force
32 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2022-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2022-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 5:40 AM MDT, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 5, 5:40 AM MDT, 8 hours 16 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
540 AM MDT Fri Aug 5 2022

.SYNOPSIS...Increased moisture will remain in place over the area,
especially northern Utah, through Saturday. A brief drying trend is
expected late in the weekend into early next week, with some
potential for another moisture surge for the second half of next
week.

&&

.SHORT TERM (THROUGH 12Z SUNDAY)...High pressure remains centered
over eastern NM and the TX Panhandle area this morning, while a
strengthening moist southerly flow is in place over Utah. PWATs this
morning range from near 1 inch across eastern Utah to around 1.2
inches across northwest through west-central Utah and up to 1.6
inches over the far southwest corner. Meanwhile, a shortwave
disturbance is evident across southern/east-central NV through
southwest UT. This shortwave disturbance is expected to continue
lifting north while shearing out, then eventually cross northern
Utah through tomorrow evening. A more subtle disturbance exists near
the Four Corners area which is expected to lift north through
western CO through the day.

Showers have started to fill in across central/northern Utah over
the past few hours along the moisture gradient, and expect this
moisture to continue spreading northward through this morning. As
pieces of the Nevada shortwave disturbance lifts into northwest Utah
later today, the combination of deep moisture and large-scale ascent
will lead to more widespread showers and thunderstorms this
afternoon with areas of heavy rain.

Meanwhile, southern Utah is currently seeing isolated but stronger
convection closer to the two aforementioned disturbances. The
Colorado disturbance should maintain a few showers into east-central
Utah through the morning before it exits the area. Behind this
departing wave, southeast through east-central Utah should be drier
and more suppressed later today. However, the shortwave disturbance
over NV will be slower to lift north since it is shearing apart. A
strengthening upper jet associated with this disturbance will help
maintain scattered showers and thunderstorms with locally heavy rain
across western Utah through much of the afternoon.

Flash flood concerns today will be focused more on the burn scars
across central and northern Utah given the better support for more
widespread precipitation there (although southwest Utah will also be
an area to keep any eye on through at least early afternoon). Have
held off on any Flood Watches at this time, as the flow looks to
remain more southerly than westerly for the better part of the day,
which may keep the heaviest showers closer to the higher ridgelines.
Additionally, some CAMS are showing the strongest convection, based
on simulated reflectivities, remaining generally to the north and
west of most of the burn scars, likely due to the drying trend
across the east for the second part of the afternoon.

Tonight through tomorrow, showers and thunderstorms will be more
focused over the north as the trailing piece of the NV shortwave
trough strengthens and crosses northern Utah. A relatively well-
defined boundary is progged to develop from around west-central
through northeast Utah, and the strongest storms are expected near
and north of this boundary. Southern Utah will be drier and more
stable tomorrow behind this disturbance.

With the moisture in place, the airmass will cool more noticeably,
and temperatures today and tomorrow will be below climatological
normals for the bulk of the forecast area.

.LONG TERM (After 12Z/06AM Sunday)...Long term forecast period
begins with a nearly stationary cutoff low off of the CA/OR coast, a
shortwave trough digging southeastward from the PacNW, and a ridge
extending from the Desert SW into the central Plains. On Sunday, a
lobe of the shortwave digging from the PacNW will scrape by the
northern portion of the forecast area... But it appears a transition
to more northwesterly flow along with subsidence setting in will
impart drying across the region, and as such, only anticipating some
isolated PoPs confined largely to higher terrain. Otherwise, Sunday
looks arguably pleasant along the Wasatch Front with afternoon high
temps running around 5-10 degrees below seasonal normal (mid to
upper 80s). Across S UT, temps look to remain fairly close to
seasonal normal.

By Monday, combination of the cutoff low beginning to reabsorb
northward into the greater flow and the shortwave pushing east will
allow the ridge to flex back towards the Four Corners region. It
appears fairly minimal moisture will begin to return to S UT, but
enough to result in low end PoPs. Otherwise, it appears the
remainder of the forecast region continues to see fair subsidence
amidst the remaining dry air, and a slight uptick in afternoon
temperatures back closer to seasonal normals.

Tuesday continues to show some uncertainly in both deterministic and
ensemble solutions, particularly in the exact placement of the ridge
axis, and in turn the speed and magnitude of moisture return. GEFS
members appear more aggressive in placing the ridge axis slightly
further east, which in turn yields a slightly quicker moisture
return. Conversely, ECM members appear more in line with the ridge
axis remaining closer overhead. In general, a transition back to a
more southerly flow / monsoonal moisture flux pattern will take
place Tuesday into Wednesday, but a trend towards the GEFS would
likely see PoPs increase a bit Tuesday, whereas a trend towards the
ECM would likely see the opposite. In both scenarios, enough
moisture looks to return to S UT to yield a bit more certainty in
more widespread PoPs, whereas a bit more uncertainty is noted in N
UT / SW WY.

Better agreement in monsoonal moisture flux and higher PWAT air
manifests by Wednesday in the majority of guidance sources, and as
such, a return of mentionable afternoon/evening PoPs across the
entirety of the forecast region. This pattern looks to persist
thereafter through the remainder of the long term forecast period.
That said, timing/placement of weak shortwave impulses traversing
the western periphery of the ridge will yield some slight
uncertainty in the exact timing and magnitude of areal precip. In
any case, the combination of high PWAT air along with some amount of
modest instability/forcing will be capable of yielding convection
with decent rainfall rates, and thus could pose a threat to rain
sensitive areas such as burn scars and slot canyons.

&&

.AVIATION...KSLC...Mix of VFR clouds will gradually thicken and
lower throughout the TAF period as moisture increases. Showers
possible by early morning, with a potential lull from late morning
to mid afternoon. Showers (and some thunderstorms) then possible
from mid-afternoon thereafter. VFR conditions should prevail, with
the potential exception being any direct impacts from convection.
Gusty erratic winds possible with any convection near the terminal,
but otherwise expect mostly normal diurnal wind pattern.

.REST OF UTAH AND SOUTHWEST WYOMING...For N UT / SW WY, expect a mix
of VFR clouds which will gradually thicken and lower through the TAF
period. Some showers begin to develop by early morning, with a
potential lull in activity through early to mid afternoon.
Thereafter, expect redevelopment of showers (and possibly some
thunderstorms), with activity persisting into the overnight. For S
UT, some thickening of cloud cover expected by early afternoon along
with isolated to scattered showers (and a few thunderstorms), with
activity beginning to taper off by late evening. For all terminals,
VFR conditions anticipated to prevail, with the exception being
potential impacts from convection atop any terminal. Winds expected
to largely follow typical diurnal patterns, though gusty outflow
winds possible with any convection near enough to a terminal.

&&

.FIRE WEATHER...Southerly flow across the area today will continue
to bring moisture northward through Utah. Meanwhile, a series of
weak weather disturbances will make their way through Nevada and
into northern Utah through tomorrow. This will allow for increased
thunderstorm activity with areas of heavy rain across the northern
half of Utah today through tomorrow. Meanwhile, southern Utah will
be slightly drier and more stable, although isolated to scattered
wet thunderstorms will remain a possibility. Meanwhile, temperatures
will trend towards to cooler side underneath the moist airmass. A
drying trend will take place Sunday through the early part of next
week, with an associated decrease in thunderstorm activity. Moisture
looks to make a return by the second half of next week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.

&&

Cheng/Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 5, 1:35 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
135 PM MDT Fri Aug 5 2022

UTZ112-114-052015-
Western Uinta Basin UT-Western Uinta Mountains UT-
135 PM MDT Fri Aug 5 2022

...A strong thunderstorm will impact portions of northwestern
Duchesne County through 215 PM MDT...

At 135 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tabiona, or 24 miles northwest of Duchesne, moving northeast at 30
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tabiona, Hanna and Moon Lake.

This includes Utah Route 35 between mile markers 32 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4026 11074 4036 11092 4077 11059 4060 11032
TIME...MOT...LOC 1935Z 218DEG 28KT 4043 11073

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

CRK

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:35 PM MDTSpecial Weather StatementSLCDuchesne40 min
Aug 5, 2:57 PM MDTSpecial Weather StatementSLCSalt Lake48 min
Aug 5, 3:54 PM MDTSpecial Weather StatementSLCDuchesne36 min
Aug 5, 3:55 PM MDTAreal Flood AdvisorySLCSalt Lake, Utah2 hr
Aug 5, 3:32 PM MDTSpecial Weather StatementSLCUinta28 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.